Alert archive / Utah / Flash Flood Warnings in 2006
Flash Flood Warning 35, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 7, 2006, 4:33 PM MDT for Garfield County, Wayne County, Utah. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2006, 4:33 PM MDT (22:33 UTC)
- Expired
- Aug 7, 2006, 6:30 PM MDT
- In force
- 117 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:10 PM MDT | FLASH FLOOD | 5 Ese Torrey, UT | FLASH FLOOD ACROSS PARTS OF CAPITOL REEF NATIONAL PARK INCLUDING THE GRAND WASH. THE SCENIC HIGHWAY WAS ALSO CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 072235 FFWSLC UTC017-055-080030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 433 PM MDT MON AUG 7 2006 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL GARFIELD COUNTY IN UTAH... SOUTH CENTRAL WAYNE COUNTY IN UTAH... * UNTIL 630 PM MDT. * AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED POTENTIAL FLASH FLOODING FROM A THUNDERSTORM OVER THE FREMONT RIVER AND ITS TRIBUTARIES AS IT FLOWS THROUGH CAPITOL REEF NATIONAL PARK. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL REEF NATIONAL PARK AND RIVERS AND STREAMS TO THE SOUTH AND SOUTHWEST OF THE PARK WHICH EVENTUALLY FLOW INTO THE FREMONT RIVER DRAINAGE. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3810 11134 3799 11103 3833 11101 3830 11134 $$ MCINERNEY
2 follow-up statements
000 WGUS75 KSLC 072339 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 534 PM MDT MON AUG 7 2006 UTC017-055-080030- GARFIELD UT-WAYNE UT- 534 PM MDT MON AUG 7 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR SOUTH CENTRAL WAYNE AND NORTH CENTRAL GARFIELD COUNTIES... AT 530 PM MDT...CAPITOL REEF NATIONAL PARK RANGERS REPORTED FLASH FLOODING IN THE GRAND WASH IN ADDITION TO THE CLOSING OF THE SCENIC DRIVE. FLASH FLOODING IS EXPECTED TO GRADUALLY FLOW THROUGH THE PARK AND AT LOWER FLOWS...REACH THE TOWN OF CAINVILLE LATER THIS EVENING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL REEF NP LAT...LON 3810 11134 3799 11103 3833 11101 3830 11134 $$ MCINERNEY
000 WGUS75 KSLC 080118 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 715 PM MDT MON AUG 7 2006 UTC017-055-080030- GARFIELD UT-WAYNE UT- 715 PM MDT MON AUG 7 2006 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL GARFIELD AND CENTRAL WAYNE COUNTIES HAS BEEN ALLOWED TO EXPIRE... THE FLASH FLOOD WARNING FOR WAYNE AND NORTH CENTRAL GARFIELD COUNTIES HAS BEEN ALLOWED TO EXPIRE. FLOODING HAS MOVED THROUGH CAPITOL REEF NATIONAL PARK AND IS NOW SLOWLY MAKING ITS WAY TO CAINEVILLE AN HANKSVILLE. FLOODING IS EXPECTED TO SLOWLY ATTENUATE AND NOT AFFECT ANY AREAS EAST OF CAINEVILLE. LAT...LON 3810 11134 3799 11103 3833 11101 3830 11134 $$ MCINERNEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:23 PM MDT, 10 minutes earlier.
Area forecast discussion, Aug 7, 4:23 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 PM MDT MON AUG 7 2006
.SYNOPSIS...A MOIST AIRMASS OVER UTAH WILL BE PUSHED EAST AS A
WEATHER DISTURBANCE AND ASSOCIATED COOL FRONT MOVES ACROSS THE GREAT
BASIN ON TUESDAY AND TUESDAY NIGHT. SOME MOISTURE WILL REMAIN ACROSS
SOUTHERN UTAH AS THE FRONT STALLS OVER THE AREA.
&&
.DISCUSSION...TALE OF TWO AIRMASS TODAY WITH DEEP MOISTURE OVER THE
CENTRAL AND EAST AND MUCH DRIER AIR SURFACING IN THE WEST DESERTS.
STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED TODAY AND WILL ROLL
ACROSS THE EASTERN VALLEYS TONIGHT...EXCEPT NO FURTHER STORMS NOW
APPEAR LIKELY SOUTH OF A LINE FROM ABOUT KCDC TO ESCALANTE. SEVERE
WEATHER HAS BEEN FLASH FLOODING IN CENTRAL UTAH AND STRONG DUSTY
MICROBURST WINDS FOR THE SOUTHERN WASATCH FRONT.
A SHORTWAVE IS NOW LOCATED OVER CENTRAL UTAH MOVING NORTHEAST. NVA
AND COOL ADVECTION DEVELOPING INTO SOUTHWEST UTAH BRINGING DRIER AIR
TO THE SURFACE WITH INCREASING WINDS. THE SHORTWAVE MARKS THE
LEADING EDGE OF A 70-80 KNOT 300 MB JET WORKING ACROSS THE LOWER
COLORADO RIVER VALLEY. THAT JET WILL BE OVER UTAH TUESDAY AS THE
UPPER LOW...SEEN OVER NORTHERN CALIFORNIA THIS EVENING...WEAKENS AND
SHIFTS ACROSS SOUTHERN IDAHO AND NORTHERN UTAH. STORMS TUESDAY COULD
BE QUITE STRONG WITH THE PVA ASSOCIATED WITH THE UPPER TROUGH AND
RESULTING LIFT AND MID LEVEL COOLING...REASONABLY STRONG DEEP LAYER
SHEAR...ETC. AVAILABLE AIRMASS MOISTURE WILL BE DECREASED
HOWEVER...RELATIVE TO TODAY.
ASSOCIATED COOL FRONT MOVES ACROSS MOST OF UTAH TUESDAY EVENING AND
WEDNESDAY MORNING SO A CALM DAY FOR WEDNESDAY WITH SOME MOISTURE
SUPPORTING WEAK CONVECTION...REMAINING OVER THE SOUTHERN THIRD OF
THE STATE.
LATE IN THE WEEK THE NEXT TROUGH MOVES TO THE PACIFIC NORTHWEST.
BACKING FLOW OVER UTAH RETURNS MOISTURE OVER THE AREA EXCEPT WESTERN
UTAH WILL BE ON THE EDGE OF THE MOISTURE. MORE STRONG THUNDERSTORMS
TO RESULT...MAINLY MOUNTAINS AND EAST.
&&
.AVIATION...STRONG SOUTH WINDS IMPACTING THE TERMINAL LATE THIS
AFTERNOON FROM THUNDERSTORMS HEADED NORTH ACROSS THE SALT LAKE
VALLEY. WINDS MAY BE ERRATIC IN DIRECTION THROUGH EARLY EVENING
BEFORE SOUTHERLY WINDS BECOME ESTABLISHED MID-EVENING...THEN LAST
THROUGH TUESDAY MIDDAY. SOUTH WINDS 20-30 MPH EXPECTED FOR MUCH OF
TUESDAY.
.FIRE WEATHER...DEW POINTS DROPPING ACROSS WESTERN UTAH AS A DRY
SLOT FORMS BETWEEN DEEP MOISTURE OVER CENTRAL AND EASTERN UTAH AND
THE INCOMING TROUGH ALONG THE WEST COAST. WINDS AND RH REACHED RED
FLAG CRITERIA TODAY FOR THE DUGWAY PROVING GROUNDS AND THE BEAVER
DAM WASH OF EXTREME SOUTHWEST UTAH. RED FLAG WARNING HAS BEEN
HOISTED FOR ALL OF WESTERN UTAH FOR MORE WIDESPREAD WIND TUESDAY AND
DRY AIRMASS. THE FIRE WEATHER WATCH HAS BEEN CONTINUED FOR SOUTH-
CENTRAL UTAH AS CONFIDENCE IS NOT AS HIGH ON RELATIVE HUMIDITY FOR
TUESDAY. THE FIRE WEATHER WATCH FOR THE SANPETE/SEVIER VALLEY HAS
BEEN CANCELED DUE TO HEAVY RAIN THERE...WHICH WILL KEEP THE RH HIGH.
&&
SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING THIS EVENING DUGWAY PROVING GROUNDS FOR LOW
RH AND GUSTY WINDS ZONES 420 AND 434.
RED FLAG WARNING FOR WESTERN UTAH TUESDAY 900 AM TO 900 PM FOR WIND
AND LOW RH FIRE ZONES 420-434-435-439.
FIRE WEATHER WATCH TUESDAY FOR ZONE 440 FOR WIND AND RH TUESDAY
MORNING THROUGH TUESDAY EVENING.
WY...NONE.
&&
GIBSONHazardous weather outlook, Aug 7, 10:50 AM MDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1050 AM MDT MON AUG 7 2006 UPDATED TO INDICATE SEVERE WEATHER POTENTIAL TODAY AND TUESDAY UTZ001>021-WYZ021-081300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING- UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 1050 AM MDT MON AUG 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN ACROSS THE MOUNTAINS OF CENTRAL AND EASTERN UTAH. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAIN THIS AFTERNOON...ALONG WITH SMALL HAIL. A FEW STORMS COULD PRODUCE LARGE HAIL AND SEVERE WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEATHER DISTURBANCE WILL APPROACH WESTERN UTAH TUESDAY AFTERNOON. THIS WILL LEAD TO STRONG THUNDERSTORMS WITH ISOLATED SEVERE STORMS. THE BEST THREAT OF SEVERE THUNDERSTORMS WILL BE ALONG THE I-15 CORRIDOR FROM FILLMORE TO SALT LAKE CITY AND FOR THE CENTRAL AND NORTHERN UTAH MOUNTAINS. INCREASING SOUTH WINDS AND LOW HUMIDITIES COULD CREATE HAZARDOUS FIRE WEATHER CONDITIONS ACROSS PORTIONS OF SOUTHWEST UTAH ON TUESDAY. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE TUESDAY THROUGH TUESDAY EVENING PERIOD (SLCRFWSLC). MOISTURE WILL MOVE UP FROM THE SOUTH LATE IN THE WEEK...BRINGING A THREAT OF SHOWERS AND THUNDERSTORMS TO MUCH OF SOUTHERN AND EASTERN UTAH FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. GIBSON
In the hours before
Local storm report, Aug 7, 2:49 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
249 PM MDT MON AUG 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL DELTA 39.35N 112.57W
08/07/2006 M0.50 INCH MILLARD UT OFFICIAL NWS OBS
3/8 HAIL
0221 PM FLASH FLOOD MARYSVALE 38.44N 112.26W
08/07/2006 PIUTE UT LAW ENFORCEMENT
FLOODING BETWEEN RICHFIELD AND MARYSVALE. WATER AND
DEBRIS ON HIGHWAY 89.
&&
MTRAPHAGANThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:06 AM MDT | Fire Weather Watch | SLC | 23 hr | |
| Aug 7, 12:40 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 35 min |
| Aug 7, 1:32 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard | 43 min |
| Aug 7, 2:26 PM MDT | Flash Flood Warning | SLC | Piute, Sevier | 2 hr |
| Aug 7, 2:26 PM MDT | Red Flag Warning | SLC | 7 hr | |
| Aug 7, 2:26 PM MDT | Red Flag Warning | SLC | 32 hr | |
| Aug 7, 2:35 PM MDT | Flash Flood Warning | SLC | Garfield | 115 min |
| Aug 7, 2:41 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 34 min |
| Aug 7, 3:03 PM MDT | Severe Thunderstorm Warning | SLC | Wayne | 27 min |
| Aug 7, 3:12 PM MDT | Flash Flood Warning | SLC | Garfield | 2 hr |
| Aug 7, 3:44 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 31 min |
| Aug 7, 5:18 PM MDT | Flash Flood Warning | SLC | Carbon, Duchesne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.